



## National Local Government Workforce Development Forum 23-24 March 2010

Common Room, University House, Cnr Balmain Crescent and Liversidge St, Australian National University, Acton, Canberra

#### **AIMS AND OBJECTIVES**

- To review and evaluate the impact of Federal Government's skills and workforce development initiatives on local government;
- To receive an update on the Federal Government's 2010 Local Government Draft Workforce Development Strategy;
- To present the National LG Workforce Development Steering Committee's draft Blueprint for a Local Government Workforce – New Decade and Beyond, and explore its implementation, including
  - LG National Employer brand; and
  - LG Indigenous Employment Program;
- To review changes and improvements to the education and training system and implications for the Local Government sector;
- To consider the impact of economic recovery on the sector's skills needs and skills supply;
- To review current attraction, retention, workforce participation and social inclusion initiatives and best practice as they relate to Local Government; and
- To facilitate increased collaboration and information sharing across the sector.

# DAY ONE PROGRAM Tuesday 23 March 2010

**12 noon** Registration. Lunch and refreshments provided.

1 pm Acknowledgement to Country

5 mins

#### **SESSION 1 :: INTRODUCTION AND CONTEXT**

1.05 pm Welcome by Government Skills Australia (GSA) and Overview of GSA Activities and Direction

Greg McLean, Assistant National Secretary, Australian Services Union and Government Skills Australia Director

1

15 mins

## 1.20 pm Overview of Australian Centre of Excellence for Local Government (ACELG) Activities and Direction

Melissa Gibbs, Acting Deputy-Director, ACELG

15 mins

#### 1.35pm Overview of 2009 Skills Forums and 2010 Forum Objectives and Focus

John Ravlic, Chief Executive, Local Government Managers Australia – Australian Centre of Excellence for Local Government Program Partner

- Recap on previous national skills and workforce development forums and main events since then; and
- Review objectives and focus of 2010 forum.

10 mins

**45 MINS** 

#### 1.45 pm **STATE OF THE NATION**

#### **ECONOMIC AND EMPLOYMENT TRENDS**

Statistical overview and demographic analysis of current and future employment trends Include impact of economic recovery, acceleration of mining activity, and climate change initiatives on skills supply and skills needs.

Ivan Neville, Branch Manager, Labour Market Skills Branch, DEEWR
 Union representative to be confirmed
 Facilitated forum discussion
 15 mins

**1 HR 05 MINS** 

2.50 pm *Afternoon tea and coffee* **15 mins** 

#### 3.05 pm PROGRESS REPORTS - PART 1

Workforce development issues currently being addressed by stakeholders

#### **GOVERNMENT INITIATIVES**

#### LG or LG related overview of Australian Government initiatives

Sue Beitz, Head of Secretariat, Skills Australia
 Update on progress and overview of Australian Workforce Futures –
 A National Workforce Development Strategy, and implications for sector

or 25 mins

 Nick Dudley, Branch Manager, Workforce Development, GSA GSA update, including workforce development role

25 mins

• Productivity Places Program – facilitated forum discussion Forum discussion on session 20 mins 15 mins

GSA/ACELG co-facilitated session

**1 HR 25 MINS** 

### 4.30 pm LOCAL GOVERNMENT AS A NATIONAL EMPLOYER

A facilitated open forum session will be conducted to explore LG positioning itself as a national employer.

1 HR

#### 5.30 pm End of daytime sessions

### **Evening Events in the Great Hall, University House, ANU**

7.30 pm Pre Dinner Drinks

8 pm Dinner

## **DAY TWO PROGRAM** Wednesday 24 March 2010

#### 8.30am SESSION 1 :: STATE OF THE NATION

#### PROGRESS REPORTS – PART 2

#### LOCAL GOVERNMENT ORGANISATIONS

Facilitated discussion based on key themes emerging from the activity reports provided by local government organizations in the lead up to the forum.

1 HR

#### 9.30am NATIONAL WORKFORCE DEVELOPMENT FRAMEWORK

- Review the progress of the Federal Government's 2010 Local Government Draft Workforce Development Strategy - Mervyn Carter, LG Department of Infrastructure, Transport, Regional Development and Local Government 20 mins
- Australian Centre of Excellence for Local Government's (ACELG's) and the LG Workforce Development Steering Committee's draft Blueprint for a LG Workforce - New Decade and Beyond Angela Zivkovic, Project Manager, LG Practice Unit, ACELG Facilitated forum discussion

15 mins 15 mins

**50 MINS** 

Morning tea and coffee 10.20am

**15 MINS** 

#### 10.35am SESSION 2 :: TRAINING AND EDUCATION

#### Training and education focused reports from Government Skills Australia and Service **Skills Australia**

Speakers: Alun Gallie, Government Skills Australia Alastair Wilson, Service Skills Australia

- Changes to training packages and implications for the sector, including
- Greening of training packages, including Green Skills Agreement
- Greater flexibility in revised versions of training packages
- Continuous improvement of the LG Training Package
- Other ISC matters of interest to Local Government

45 mins

#### **Graduates, apprenticeships and traineeships**

Session to cover graduates, the importance of maintaining apprenticeships and traineeships in good times and bad, and the benefits of Group Employment and Training Enterprises (GETEs)

Facilitated forum discussion

25 mins

**1 HR 10 MINS** 

#### 11.45am SESSION 3:: NEW WAYS OF WORKING

#### **DEMAND SIDE SOLUTIONS – INNOVATION AND NEXT PRACTICE**

Intro by ACELG representative on ACELG's role: to identify, record, promote and encourage replication of innovation and best practice in the LG sector. 10 mins

 Kathy Kelly, Manager – Training Services, LGAQ – Strategies for retention of mature age workers in LG

25 mins

Roger Stephan, CEO, Hunter Councils – Resource sharing: implications, benefits and impact on LG workforce development

25 mins

Facilitated forum discussion

15 mins

1 HR 15 MINS

1pm Lunch 30 mins

#### 1.30pm SESSION 4 :: WORKFORCE PARTICIPATION AND SOCIAL INCLUSION

#### **SOCIAL INCLUSION**

Speaker: Linda White, Australian Social Inclusion Board

Presentation to include review of Social Inclusion in Australia: How Australia is

faring, importance of LG in job creation, and an update on LG related initiatives 30 mins Q&A and forum discussion 15 mins

45 MINS

#### 2.15pm WORKFORCE PARTICIPATION

Focus on women and Indigenous sections of the population.

#### Women in LG

Facilitated forum discussion on national Year of Women in LG (YoWiLG) activities.

Benefits and measures of success.

15 mins

#### Afternoon tea and coffee (working)

#### **Indigenous Employment in LG**

Session will explore LG's potential role in becoming a place-based employer that attracts and retains Indigenous employees. Short presentations will be followed by additional commentary from key stakeholders, and open forum discussion. Speakers and 'panelists' to include:

- Angela Zivkovic, ACELG, on draft LG Indigenous Employment Program Green Paper
- Kerrie Nelson, Advisor Government, Reconciliation Australia
- Danny Lester, CEO, Aboriginal Employment Strategy
- Brenda Love, Director Strategic Policy, Indigenous Economic Strategy Group, and Madonna Tomes, Director Employment and Participation Policy, Indigenous Economic Strategy Group, DEEWR

Discussion to cover remote, regional and metropolitan perspectives on the issues

\*Presentations, commentary and facilitated forum discussion\*\*

2 hrs 15 mins

**2 HRS 30 MINS** 

#### 4.45pm WRAP UP - Forum review and conclusions

Neil Hartley, President, National LG WD Steering Committee 15 MINS

#### 5pm Forum ends